Alabama, 2024

Damaging Winds in Alabama, January 25, 2024

January 25, 2024 · NWS TAE · 2 events in 2 counties and zones

A line of showers and thunderstorms with occasional gusty winds developed ahead of a cold front. Minimal instability precluded a large severe weather event, but isolated wind damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of showers and thunderstorms with occasional gusty winds developed ahead of a cold front. Minimal instability precluded a large severe weather event, but isolated wind damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 25, 1:59 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 25, 1:59 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
259 PM EST Thu Jan 25 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Friday)
Issued at 256 PM EST Thu Jan 25 2024

The region will primarily remain on the northwestern periphery of
a quasi-stationary upper level ridge currently centered over the
Bahamas. This upper level ridge has kept most of the shower and
thunderstorm activity west of the region, and will continue to
keep the bulk of the heaviest showers and thunderstorms across
central Alabama and Louisiana; however, an approaching line of
thunderstorms will enter the Florida Panhandle tonight. This line
of thunderstorms although forecast to mainly dissipate as it
enters the region will provide some heavier rainfall with the
remnant showers and thunderstorms along the outflow boundary for
the Florida Panhandle tonight. An additional mid-level shortwave
looks to push into eastern Texas and western Louisiana overnight
tonight, which will aid in the upper level support for the next
round of thunderstorms to develop across eastern Louisiana,
Mississippi and Alabama just before sunrise. This line of
thunderstorms is expected to push into the Florida Panhandle and
SE Alabama through the early and mid morning hours before the
heaviest storms slowly dissipate as the outflow of the storms look
to outpace the convection in the early afternoon hours. This
should keep most of the highest PoPs across the Florida Panhandle
and SE Alabama on Friday, with mostly light rain showers and
chances expected for regions east of the Apalachicola and Flint
river basins. High temperatures will again be tricky on Friday,
with any breaks in the clouds allowing highs to quickly reach the
upper 70s to low 80s. If a thick cloud deck settles into the
region like it did today except for the I-75 corridor, then high
temperatures will struggle to reach higher than the upper 60s to
low 70s. Low temperatures tonight will generally fall into the mid
60s, which is well above normal for this time of year.

The final aspect of Friday's forecast, will be the potential for
widespread fog to develop through the morning hours. The overall
denseness of the fog is still uncertain, which is why a dense fog
advisory for inland locations has not been issued; however, a
short fused dense fog advisory may be needed towards the early
morning to mid morning hours on Friday given the CAM model
guidance solutions.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 256 PM EST Thu Jan 25 2024

For the start of the short-term, we will be in the middle of this
multi-day event. Overnight Friday into Saturday morning, showers
and perhaps a few thunderstorms (early in the evening) will be
ongoing with healthy southeasterly flow aloft. During the day
Saturday, there may be a lull in activity as the driving cold
front has slowed its progression east. The upper level trough will
cross the Mississippi during the day Saturday and a surface low
will develop over the Gulf states in the afternoon. The trailing
cold front will be lead by a line of storms that may be strong to
severe. The SPC has included areas northwest of the
Marianna/Albany line in a Marginal (1 of 5) Risk for severe
weather for Saturday. The main risks being isolated damaging wind
gusts and a possible brief, weak tornado. Yet, through the
evening, the storms are expected to weaken with the loss of
daytime heating. The highest PoPs for Saturday are located west of
the Flint/Apalachicola river basins, with a tight gradient of
lesser PoPs to the east. Saturday night, PoPs range from 50%-70%
with SW GA expecting the highest chances. The cold frontal passage
is expected to make its way through the CWA during the overnight
hours Saturday into Sunday morning.

Also to note, during the lull early Saturday, the cool
temperatures of Apalachicola Bay with southerly flow will lead to
sea fog that is expected to spread far inland. The fog may be
dense and a dense fog advisory may be required for Friday night
through Saturday morning.

Temperatures on Saturday will still be warm in the mid to upper
70s, except along the immediate coast where temps will likely be
in the low 70s/upper 60s. Morning temperatures on Saturday will be
in the low 60. The cold front is expected to pass through
Saturday night, and following the rain, the low temperatures
Saturday night into Sunday morning will range from the low 50s in
our northwestern counties, to the upper 50s in the Southeast Big
Bend.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 256 PM EST Thu Jan 25 2024

The cold front will move through the region Saturday night into
Sunday. Behind the front, there may still be a few lingering
showers and clouds, but that will begin to clear out by Sunday
afternoon. For the remainder of the period, seasonably cool
temperatures will return along with a drier air mass. So, sunny
skies with afternoon temps in the 60s and morning temps in the
upper 30s/low 40s.

&&

.AVIATION...
(18Z TAFS)
Issued at 109 PM EST Thu Jan 25 2024

All TAF sites are under MVFR conditions, as they are expected to
have some light showers and overcast low clouds throughout this
afternoon. There is a line of storms pushing into the CWA region
this evening, which may lead to some thunder at KTLH, KECP, and
KDHN, but it is expected to weaken as it moves towards the area.
Conditions continue deteriorate overnight, as clouds begin to
lower into IFR conditions due to low visibilities and low clouds.
KTLH, KECP, and KVLD go as low as LIFR as models are leaning
heavily towards fog development in the early morning. Steady
southerly winds may lower chances for good fog development, so
forecasters will continue to monitor these conditions. After 15Z,
conditions gradually begin to improve as fog lifts and clouds
begin to raise to IFR conditions.

&&

.MARINE...
Issued at 256 PM EST Thu Jan 25 2024

With a strong High pressure centered over Bermuda and a trough
moving along the Texas gulf coast, moderate
southeasterly/southerly breezes will continue over our Gulf waters
through Saturday. During this time, warm/muggy air over the
chilled Gulf waters will continue to support sea fog until the
cold frontal passage late Saturday. A Marine Dense Fog Advisory is
in effect through tonight into Friday morning as visibilities
will likely be less than a mile. Showers and thunderstorms can
also be expected prior to the cold frontal passage on tonight
through Saturday. The cold front will approach from the west on
Saturday, crossing the waters on Saturday night. A shift to drier
northwest breezes will follow the front, with breezes becoming
strong on Sunday night into Monday. High pressure will build from
the west for the beginning of the week with winds and seas
diminishing by Monday evening.

&&

.FIRE WEATHER...
Issued at 256 PM EST Thu Jan 25 2024

With Widespread moisture currently in place across the region,
there are no fire weather concerns at this time; however, with
light winds and low mixing heights, expect Dispersions to be low
across the entire region at least through Friday, with at least
some improvement on Saturday.

&&

.HYDROLOGY...
Issued at 256 PM EST Thu Jan 25 2024

The heavy rain that has been discussed over the past few days has
decreased as the frontal system has slowed in forward
progression. The upper level low associated with the cold front
will continue to lift north, which is where more of the rain will
fall (north of the region). Total rainfall expected through
Saturday night now range from 0.5 to 1.5 inches. Areas northwest
of the Panama City to Dothan line has the better chances with
isolated amounts of 2 to 4 inches possible. Localized flash
flooding in urban/low-lying areas may occur during the rain,
especially if storms are training. Areas to the east can a
hydrologically insignificant amount of rainfall. Given how much
rain is expected to fall to our north, we can expect delayed river
rises but, our rivers should remain in their banks and river
flooding is not expected. Dry weather is forecast for next week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   64  75  61  75 /  30  50  20  20
Panama City   62  70  61  70 /  40  80  40  60
Dothan        64  73  62  73 /  60  90  50  70
Albany        64  74  62  76 /  40  80  40  40
Valdosta      64  78  62  80 /  30  50  20  10
Cross City    63  78  60  78 /  30  20  10   0
Apalachicola  61  67  60  68 /  20  50  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday afternoon for FLZ108-112-
     114-115.

GA...None.
AL...None.
GM...Dense Fog Advisory until 7 AM EST /6 AM CST/ Friday for GMZ730-
     750-752-755-765-775.

&&

NEAR TERM...Bunker
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Brennan
MARINE...Montgomery
FIRE WEATHER...Bunker
HYDROLOGY...Montgomery

In the hours before

Special weather statement, Jan 25, 3:40 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
340 PM CST Thu Jan 25 2024

ALZ065-068-252230-
Coffee AL-Geneva AL-
340 PM CST Thu Jan 25 2024

...STRONG THUNDERSTORMS WILL IMPACT COFFEE AND WESTERN GENEVA
COUNTIES THROUGH 430 PM CST...

At 339 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Brantley to 10 miles northwest of Wright.
Movement was east at 40 mph. At 336PM CST, the K79J station gusted
to 46 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elba, Geneva, Enterprise, Fort Novosel, Samson, New Brockton, Lee,
Kinston, Coffee Springs, Mixons Crossroads, Curtis, Carl Folsom A/p,
Central City, Logan Field Municipal A/P, Camp Humming Hills,
Clintonville, Roeton, Camp Alaflo Bsa, Arcus, and Enterprise
Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 8619 3153 8616 3154 8614 3162 8615
      3162 8579 3121 8579 3100 8582 3099 8613
      3100 8619
TIME...MOT...LOC 2139Z 254DEG 34KT 3159 8621 3058 8673

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

80-GONZALEZ
Special weather statement, Jan 25, 3:47 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
347 PM CST Thu Jan 25 2024

FLZ007>009-108-252230-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
347 PM CST Thu Jan 25 2024

...STRONG THUNDERSTORMS WILL IMPACT WALTON AND WESTERN HOLMES
COUNTIES THROUGH 430 PM CST...

At 347 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lockhart to near Wright. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Freeport,
Paxton, Ponce De Leon, Pond Creek, Oakwood Hills, Cluster Springs,
Gaskin, Portland, Alpine Heights, Darlington, Arrant Settlement, De
Funiak Spring Airport, Rock Hill, Glendale, Pleasant Ridge, and
Center Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3099 8639 3099 8582 3049 8605 3049 8619
      3050 8620 3049 8620 3048 8639
TIME...MOT...LOC 2147Z 265DEG 32KT 3098 8640 3048 8669

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

80-GONZALEZ
Special weather statement, Jan 25, 4:23 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
423 PM CST Thu Jan 25 2024

ALZ065-066-068-069-252300-
Dale AL-Coffee AL-Geneva AL-Houston AL-
423 PM CST Thu Jan 25 2024

...STRONG THUNDERSTORMS WILL IMPACT DALE...EASTERN COFFEE...GENEVA
AND NORTHWESTERN HOUSTON COUNTIES THROUGH 500 PM CST...

At 423 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ariton to 7 miles south of Samson.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daleville, Geneva, Fort Novosel, Enterprise, Ozark, Hartford, Midland
City, Level Plains, Slocomb, Samson, Newton, New Brockton, Ariton,
Pinckard, Clayhatchee, Esto, Coffee Springs, Black, Kellys
Crossroads, and Hunt Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3162 8583 3162 8542 3099 8560 3099 8610
TIME...MOT...LOC 2223Z 269DEG 28KT 3160 8578 3101 8603

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

80-GONZALEZ
Special weather statement, Jan 25, 4:29 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
429 PM CST Thu Jan 25 2024

FLZ007>011-108-252315-
Central Walton FL-Holmes FL-South Walton FL-Jackson FL-
North Walton FL-Washington FL-
429 PM CST Thu Jan 25 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...CENTRAL
WALTON...HOLMES AND WASHINGTON COUNTIES THROUGH 515 PM CST...

At 428 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Geneva to 8 miles north of Santa Rosa
Beach. Movement was east at 40 mph. At 424PM CST, the Walton County
High School weatherstem gusted to 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Chipley, Graceville, De Funiak Springs, Bonifay, Eglin Air
Force Base, Union, Live Oak, Freeport, Ponce De Leon, Caryville,
Wausau, Esto, Westville, Noma, Whitehead Crossroads, Cerrogordo,
Gritney, Rock Hill, and Holmes Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8601 3100 8544 3049 8561 3049 8619
      3050 8620 3049 8620 3049 8627
TIME...MOT...LOC 2228Z 268DEG 34KT 3099 8594 3049 8621

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

80-GONZALEZ

The radar

The Ft Rucker radar (KEOX), 51 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Geneva

When
January 25, 4:39 PM CST
Where
Geneva County, 0.43 mi NNW of Oak Grove
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.086, -85.772

Pictures and videos of damage to a couple of buildings in Oak Grove were relayed by local media.

Thunderstorm Wind, Dale

When
January 25, 5:06 PM CST
Where
Dale County, 0.58 mi NW of Grimes
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
31.305, -85.448

A storm chaser shared pictures of roof sheet metal blown off a peanut mill structure near 1496 CR-112 from apparent straight line winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149918, 1149919.